Eczema treatment: Antibiotics and other antimicrobials
Increased risk of infection
Eczema increases your child’s risk of developing a skin infection, which requires treatment.
Why do dermatologists prescribe these for children?
Children who have eczema are prone to skin infections. Often these infections are caused by staph (bacteria) or herpes simplex (virus).
When your child has an infection, the dermatologist will prescribe an:
Antibiotic to kill bacteria
Antiviral to kill a virus
Antifungal to kill a fungus
Your child’s dermatologist may use the word antimicrobial refer to any of these medicines. Antimicrobials treat infection, but not eczema.
Other medicine is used to treat the eczema. It’s important to use all of the medicines exactly as prescribed.
Safety and effectiveness
When an infection develops, it must be treated. Anti-microbial medicines make it possible to treat infections effectively.
Most skin infections caused by bacteria, including methicillin-resistant staph aureus (MRSA), can be treated safely and effectively with an antibiotic.
To get the best results from medicine used to treat an infection, your child must take all of the prescribed medicine.
If you stop giving the medicine before your child takes all of it, your child can develop a worse infection.
Acyclovir, an antiviral drug, is life saving for a child who gets eczema herpeticum. Before this drug was available, some children died of eczema herpeticum.
How to use
Varies by medicine prescribed.
Give your child the medicine exactly as prescribed. This will help treat the infection as quickly as possible. It will help prevent the infection from spreading.
Possible side effects
Staph (bacteria) infection
A child with eczema should be given an antibiotic ONLY when the skin has an obvious infection caused by bacteria.
All medicines have possible side effects. Many medicines can be prescribed to treat a skin infection. Possible side effects vary, so ask your child’s dermatologist about side effects.
When should I call my child’s dermatologist?
You should call your child’s dermatologist when you are giving your child an antibiotic, antiviral, or antifungal and you notice any of the following:
Infection remains. You still see the infection (blisters, oozing skin, or honey-colored crusts) after your child takes all the medicine.
Infection worsens or returns.
Child gets a fever or seems sicker
Related AAD resources
Images Getty Images Image used with permission of the American Academy of Dermatology National Library of Dermatologic Teaching Slides.
Reference Sidbury R, Davis DM, et al. “Guidelines of care for the management of atopic dermatitis, Part 3: Guidelines of care for the management and treatment of atopic dermatitis with phototherapy and systemic agents.” J Am Acad Dermatol. 2014 Aug;71(2):327-49.